South Carolina, 2022

Flash Flooding in South Carolina, August 19, 2022

August 19, 2022 · NWS ILM · 5 events in 1 county or zone

Strong thunderstorms produced a funnel cloud and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Strong thunderstorms produced a funnel cloud and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 19, 5:37 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 19, 5:37 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
637 AM EDT Fri Aug 19 2022

.SYNOPSIS...
A warm front to the south will lift northward today, bringing
showers and thunderstorms to the Carolinas. The front should
stall near the coast through the weekend, albeit a brief drying
trend arrives on Saturday. This wet period persists into next
week, as waves of low pressure form along the front. Below
normal temperatures should recover to near normal by next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today shaping up to be a wet day across the area with precip
overspreading from south to north early today in association with
increasing isentropic lift and deep-layer moisture/PWAT, as the
local area sits in the right-entrance-region of an upr-level
jet streak and a sfc frontal boundary approaches from the south.
Most hiRES guidance continues to target the highest amounts
over SC today, and have highlighted the heavy rain and minor
flood threat in the HWO, with the best timing being this morning
into the aftn hours. Expect amounts up to 1-3 inches with
locally higher amounts expected. Instability is fairly limited
so no severe weather is expected but have included slight
chance- chance thunder. May see a break in the rainfall tonight
as some drier air works in from the west and the better
shortwave energy impacting the area today pushes off to the NE.
High temps today still below climo...only around 80 with the
widespread cloud cover.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Upper low over Iowa moves eastward this period, ending up somewhere
between the Great Lakes region and the Ohio River Valley by Sunday
night. Guidance seems to have backed off a bit on the strength of
this low, keeping it more of an open wave, as opposed to a cutoff
low. Meanwhile, at the surface, a center of low pressure near or
just offshore of the Outer Banks should quickly scurry off to the
northeast. A relatively new drying trend for Saturday has emerged
here, mostly coming from the northwest. This looks like a dry slot
feature that's being picked up from the west side of the exiting
surface low in a classic mid-latitude cyclone. Not as much upper
forcing as previously advertised, so it made sense to introduce only
modest rain chances for Saturday. Breaks in the cloud cover allow
temperatures to shoot up into the upper 80s, with some spots
possibly hitting 90. Lows Saturday night in the lower 70s.

Though the aforementioned upper low itself does not seem to be as
strong as previously thought, the overall trough seems to be
stronger, noted by tighter gradients. Sure enough, this has the look
of another frontal system, with the surface front pushing from the
upper Midwest into the Ohio River Valley. A good dose of positive
vorticity advection (PVA) is shoved out ahead of it. Deep SSW flow
comes back into the fold, with bulk shear pushing 30kts and 0-2km
helicities topping 100m2/s2. Precipitable water values jack back up
to 2+ inches, creating another good dose of rain and thunderstorms
Sunday. Generally expecting 0.75-1.00" of rain here, with locally
higher amounts possible. Highs in the upper 80s, lows in the lower
70s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Upper low exits the Great Lakes region and opens up even more
to the broader flow as it passes near Buffalo, NY on its way to
Quebec. The associated surface front makes its way through
Appalachia and the Piedmont Monday and Tuesday, before seemingly
stalling out near the coast by midweek. However, latest
guidance is pretty bullish with the upper-level forcing, and I
don't see how the front could stall near the coast with that.
Something has to give...either the upper forcing will not be as
stout as advertised, or the front pushes offshore. We'll see
what happens with this idea. Gut feeling is that the front
probably slows down near the coast. The amount of baroclinicity
seen aloft in the latest guidance is not necessarily what one
would expect around here in late August.

Either way, a wet forecast continues, with solid chances of
showers and thunderstorms everyday, especially in the afternoon
and evenings with the diurnal cycle. Highs in the low-to-mid
80s, lows in the lower 70s.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
VFR conditions transition to MVFR cigs through the morning
hours from south to north as numerous showers and tstms advance
into the area ahead of a frontal boundary approaching from the
south. Some IFR cigs are possible as well, especially in any
heavier convection which could also lower visibilities. Similar
low cigs into tonight despite lower rain chances, with the best
chance of IFR inland, and some improvement to VFR possible along
the coast. Expect mainly stratus Saturday morning but patchy fog
is also possible inland.

Extended Outlook...MVFR/IFR ceilings may linger through
Saturday morning as frontal boundary moves slowly off to the
north. Brief MVFR/IFR conditions are also possible in scattered
showers and thunderstorms through the weekend.

&&

.MARINE...
Through Tonight...Sub-SCA conditions continue through tonight
with 10-15 kt east flow slowly veering to the south as a
frontal boundary moves in from the south accompanied by
widespread showers and tstms. Seas steady at 2-3 ft,
predominantly SE swell with wind chop mixed in.

Saturday through Wednesday...SSW at 10-12kts remains quite
consistent through most of this period, becoming more light and
variable each night. Some possible changes in store by next
Wednesday, with a potential frontal system showing up, backing winds
to the southeast. Mostly wind waves at 1-3ft this period, with
varying 4-5 second and 8-9 second swells.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...MAS
SHORT TERM...IGB
LONG TERM...IGB
AVIATION...MAS
MARINE...MAS/IGB
Hazardous weather outlook, Aug 19, 3:05 AM EST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
405 AM EDT Fri Aug 19 2022

AMZ250-252-254-256-200815-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
405 AM EDT Fri Aug 19 2022

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
200815-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
405 AM EDT Fri Aug 19 2022

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Rainfall will be moderate to heavy at times today with localized
flooding possible, particularly from morning through afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Wilmington radar (KLTX), 67 km away, was scanning. The volume nearest the first event began at 12:55 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Horry

When
August 19, 7:55 AM EST
Where
Horry County, 2.41 mi W of Lakewood
Reported by
Emergency Manager
Coordinates
33.635, -79.011

A funnel cloud was observed near Scipio Lane.

Flash Flood, Horry

When
August 19, 8:53 AM EST to 9:00 AM EST
Where
Horry County, 1.42 mi SSW of Pine Is to 1.52 mi SSW of Pine Is
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.711, -78.939

Significant flooding was observed along George Bishop Parkway. Water level up to axles of mid-sized cars.

Flash Flood, Horry

When
August 19, 9:23 AM EST to 9:37 AM EST
Where
Horry County, 2.03 mi N of Stalvey to 1.99 mi N of Stalvey
Cause
Heavy Rain
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
33.709, -78.978

Several vehicles trapped in flood waters in the Socastee and Forestbrook areas.

Flash Flood, Horry

When
August 19, 5:00 PM EST to 5:30 PM EST
Where
Horry County, 0.9 mi SE of Pine Is to 0.96 mi SE of Pine Is
Cause
Heavy Rain
Property damage
$10,000
Reported by
Social Media
Coordinates
33.720, -78.920

Embankment erosion and slumping on Highway 501 just before ICW bridge.

Flash Flood, Horry

When
August 19, 5:04 PM EST to 5:30 PM EST
Where
Horry County, 0.81 mi ESE of Stalvey to 0.92 mi E of Stalvey
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
33.675, -78.967

Frontage Road next to Highway 17 was impassable approximately 3 ESE of Socastee.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2022Every state in 2022This day in weather historyWarnings in South Carolina, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1052148, 1047593, 1047598, 1047645, 1052012.